Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 51, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 13, 2020, 6:20 PM EDT for Jefferson County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 6:20 PM EDT (22:20 UTC)
- Expired
- Jul 13, 2020, 6:57 PM EDT
- In force
- 37 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 40 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS51 KBUF 132220
SVRBUF
NYC045-132315-
/O.NEW.KBUF.SV.W.0051.200713T2220Z-200713T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
620 PM EDT Mon Jul 13 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Central Jefferson County in central New York...
* Until 715 PM EDT..
* At 620 PM EDT, a severe thunderstorm was located 7 miles north of
Dexter, or 9 miles northwest of Watertown, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Drum, Black River, Philadelphia, Evans Mills, Deferiet, Great
Bend, Calcium, Perch River and Perch Lake.
This includes Interstate 81 near exit 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4406 7607 4415 7603 4420 7564 4410 7564
4399 7570
TIME...MOT...LOC 2220Z 270DEG 12KT 4410 7599
HAIL...1.00IN
WIND...60MPH
$$
Welch2 follow-up statements
279
WWUS51 KBUF 132238
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
638 PM EDT Mon Jul 13 2020
NYC045-132315-
/O.CON.KBUF.SV.W.0051.000000T0000Z-200713T2315Z/
Jefferson NY-
638 PM EDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EAST CENTRAL JEFFERSON COUNTY...
At 637 PM EDT, a severe thunderstorm was located near Fort Drum,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Drum, Black River, Philadelphia, Evans Mills, Deferiet, Great
Bend, Calcium and Perch Lake.
This includes Interstate 81 near exit 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4404 7596 4415 7596 4420 7564 4410 7564
4399 7570
TIME...MOT...LOC 2237Z 277DEG 13KT 4408 7589
HAIL...1.00IN
WIND...60MPH
$$
Apffel696
WWUS51 KBUF 132257
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
657 PM EDT Mon Jul 13 2020
NYC045-132307-
/O.CAN.KBUF.SV.W.0051.000000T0000Z-200713T2315Z/
Jefferson NY-
657 PM EDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4404 7596 4415 7596 4420 7564 4410 7564
4399 7570
TIME...MOT...LOC 2256Z 270DEG 12KT 4408 7580
$$
ApffelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:38 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 13, 2:38 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 238 PM EDT Mon Jul 13 2020 .SYNOPSIS... A weak upper level disturbances will bring some showers and thunderstorms through Tuesday. Heat and humidity will increase through the rest of the week, with the best chance for widespread showers and thunderstorms on Thursday. && .NEAR TERM /THROUGH TUESDAY/... Potent shortwave currently north of Lake Ontario will move across the area through this evening before moving into New England late tonight. This combined with daytime instability will support showers this afternoon, especially east of Lake Ontario. The main forecast concern is that storms will be slow moving, and there's a risk that storms may stall along boundaries east of Lake Ontario. If this happens, locally heavy rain and flooding is possible. Also, a few stronger storms are not out of the question with fairly low freezing levels and modest shear of 25 kts. A few showers may linger east of Lake Ontario nearest to the departing trough, and along the southeastern shores of Lake Ontario along a weak convergence boundary. Otherwise, it will be just cool and dry tonight. On Tuesday, the shortwave will continue to slide eastward while a mid level ridge expands into the eastern Great Lakes. There may be some lingering showers east of Rochester, and possibly an isolated thunderstorm. Clouds will linger well into the day due to moisture trapped beneath an inversion, but should break up from west to east with increasing influence of the ridge. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... A 500mb ridge axis and its associated surface high pressure will pass over the region Tuesday night through Wednesday night promoting dry weather throughout this timeframe. Also associated with this pattern, a southerly wind regime will allow for warmer temperatures to advect into the region causing temperatures to climb up into the 80s, with the higher temperatures will occur across the lower elevations. The 500mb ridge axis will depart eastward from the region Wednesday night, while a shortwave trough begins its traverse through the Lower Great Lakes. While it appears to remain dry through the majority of the night on Wednesday, as we head into Thursday the chances for showers and storms will gradually increase as a surface cold front encroaches and crosses over the area. Like Wednesday, high temperatures Thursday will warm up into the 80s, with the warmer temperatures in this range occuring the lower elevations. && .LONG TERM /FRIDAY THROUGH SUNDAY/... In the wake of the cold frontal passage Thursday, the upper air pattern will become more zonally orientated with an elongated bubble of high pressure located over the southern half of the CONUS Friday and Saturday. This pattern will allow for a couple of dry warm days with highs climbing back into the upper 80s and low 90s. The next chance for showers and storms enters the forecast Sunday and Monday the next shortwave approaches the region. Though even with these chances heat and humidity will continue to stay elevated with highs reaching the low 90s. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Mainly VFR flight conditions this afternoon and evening, however there will be area of MVFR in showers and thunderstorms this afternoon. These will be most widespread east of Lake Ontario, with the greatest chance to impact the KART terminal. There's a risk of patchy fog and low moisture and stratus late tonight. Expect MVFR flight conditions to develop after 06Z tonight. Patchy fog across the Southern Tier may result in IFR conditions at KJHW. Expect clouds to linger well into Tuesday morning, before cloud bases rise into the VFR flight category late morning or early afternoon. Expect mainly VFR flight conditions by Tuesday afternoon as clouds begin to scatter out. Outlook... Tuesday night and Wednesday...VFR. Thursday...VFR/MVFR with showers and thunderstorms likely. Friday...Mainly VFR. A small chance of showers. Saturday...VFR. && .MARINE... Weak gradient will provide gentle to occasional moderate breezes today through Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel SHORT TERM...EAJ LONG TERM...EAJ AVIATION...Apffel MARINE...Apffel
Hazardous weather outlook, Jul 13, 5:23 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 523 AM EDT Mon Jul 13 2020 NYZ001>006-010>014-019>021-085-140930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 523 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-140930- Jefferson-Lewis- 523 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today. The main threat is heavy rainfall with the potential for localized flooding. There is a slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 523 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 13, 2:22 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
222 PM EDT Mon Jul 13 2020
NYZ008-131915-
Lewis-
222 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY...
At 221 PM EDT, a strong thunderstorm was located 10 miles east of
Carthage, or 19 miles east of Fort Drum, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Carthage, Lowville, Denmark, New Bremen, Watson, Copenhagen,
Harrisville, Croghan, Castorland, Belfort, Soft Maple Reservoir,
Bellwood, Kirschnerville, Diana Center, Lake Bonaparte, Beaver Falls,
Natural Bridge, Indian River and Sperryville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4377 7578 4377 7579 4379 7579 4392 7568
4397 7560 4397 7555 4401 7555 4401 7550
4405 7549 4406 7550 4407 7548 4411 7554
4421 7545 4410 7517 4372 7512
TIME...MOT...LOC 1821Z 278DEG 14KT 4398 7540
JLASpecial weather statement, Jul 13, 3:19 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
319 PM EDT Mon Jul 13 2020
NYZ003-011>013-132015-
Livingston-Wyoming-Genesee-Monroe-
319 PM EDT Mon Jul 13 2020
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHEASTERN WYOMING...
NORTHWESTERN LIVINGSTON...MONROE AND EASTERN GENESEE COUNTIES...
At 318 PM EDT, radar indicated developing thunderstorms were located
along a line extending from near Hilton to Attica. Movement was east
at 20 mph.
Winds in excess of 30 mph and brief heavy downpours are possible
with these storms.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Hilton, Webster,
Brighton, Gates-North Gates, Henrietta, Le Roy, Spencerport, Attica,
Pavilion, Byron, Caledonia, Scottsville, Churchville, Riga and York.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 47 and 46.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4286 7835 4333 7775 4332 7761 4328 7754
4330 7744 4329 7728 4328 7730 4328 7735
4327 7738 4322 7738 4276 7799
TIME...MOT...LOC 1918Z 284DEG 16KT 4326 7774 4286 7826
JLASpecial weather statement, Jul 13, 3:46 PM EDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Buffalo NY 346 PM EDT Mon Jul 13 2020 NYZ007-008-132045- Jefferson-Lewis- 346 PM EDT Mon Jul 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JEFFERSON AND NORTHWESTERN LEWIS COUNTIES... At 345 PM EDT, a strong thunderstorm was located near Barnes Corners, or 11 miles southeast of Watertown, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Fort Drum, Carthage, Lowville, West Carthage, Herrings, Barnes Corners, Denmark, Black River, Copenhagen, Castorland, Deferiet, East Rodman, Bellwood, Rector, Rutland Center and Great Bend. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4383 7590 4403 7581 4406 7542 4363 7555 TIME...MOT...LOC 1945Z 284DEG 14KT 4385 7576 JLA
Special weather statement, Jul 13, 4:42 PM EDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Buffalo NY 442 PM EDT Mon Jul 13 2020 NYZ011>013-132115- Livingston-Wyoming-Genesee- 442 PM EDT Mon Jul 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING... NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES... At 441 PM EDT, a strong thunderstorm was located over Pavilion, or 9 miles southeast of Batavia, moving southeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Le Roy, Pavilion, Stafford, Covington, Wyoming, East Bethany and Bethany Center. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4289 7815 4301 7807 4295 7785 4274 7799 TIME...MOT...LOC 2041Z 300DEG 15KT 4290 7804 JLA
Special weather statement, Jul 13, 5:02 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
502 PM EDT Mon Jul 13 2020
NYZ014-132200-
Ontario-
502 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
At 502 PM EDT, a strong thunderstorm was located over Clifton
Springs, or 8 miles northeast of Canandaigua, moving southeast at 20
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Geneva, Canandaigua, Clifton Springs, Phelps, Manchester,
Shortsville, Seneca Castle, Port Gibson, Hall and West Junius.
This includes Interstate 90 near exit 42.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4289 7728 4304 7717 4304 7714 4301 7713
4301 7701 4300 7696 4288 7697 4287 7696
4287 7698 4281 7697 4276 7698 4276 7704
TIME...MOT...LOC 2102Z 298DEG 16KT 4295 7713
JLASpecial weather statement, Jul 13, 6:19 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
619 PM EDT Mon Jul 13 2020
NYZ010-132315-
Northern Erie-
619 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE COUNTY...
At 618 PM EDT, a strong thunderstorm was located over Williamsville,
moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Tonawanda, Amherst, Lancaster, Williamsville, Grand Island,
Elma, Marilla, Small Boat Harbor, Erie Basin Marina, Alden, Blasdell,
Elma Center and Woodlawn Beach State Park.
This includes Interstate 90 between exits 56 and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4301 7847 4282 7850 4277 7896 4278 7896
4280 7892 4284 7893 4289 7891 4292 7890
4295 7892 4296 7893 4296 7896 4298 7899
TIME...MOT...LOC 2218Z 330DEG 7KT 4295 7875
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:31 AM EDT | Special Weather Statement | BUF | Jefferson | 29 min |
| Jul 13, 3:54 AM EDT | Areal Flood Warning | BUF | Jefferson | 3 hr |
| Jul 13, 4:07 AM EDT | Special Marine Warning | BUF | 38 min | |
| Jul 13, 4:09 AM EDT | Special Weather Statement | BUF | Jefferson | 66 min |
| Jul 13, 2:22 PM EDT | Special Weather Statement | BUF | Lewis | 53 min |
| Jul 13, 3:19 PM EDT | Special Weather Statement | BUF | Monroe | 56 min |
| Jul 13, 3:46 PM EDT | Special Weather Statement | BUF | Lewis | 59 min |
| Jul 13, 4:12 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 52 min |
| Jul 13, 4:42 PM EDT | Special Weather Statement | BUF | Genesee | 33 min |
| Jul 13, 5:02 PM EDT | Special Weather Statement | BUF | Ontario | 58 min |
| Jul 13, 5:05 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 55 min |
| Jul 13, 5:16 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 33 min |
| Jul 13, 5:38 PM EDT | Tornado Warning | BUF | Jefferson, Lewis | 22 min |
| Jul 13, 5:51 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Wyoming | 39 min |
| Jul 13, 6:00 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 35 min |
| Jul 13, 6:19 PM EDT | Special Weather Statement | BUF | Erie | 56 min |
| Jul 13, 6:33 PM EDT | Special Weather Statement | BUF | Jefferson | 27 min |
| Jul 13, 6:35 PM EDT | Special Weather Statement | BUF | Ontario | 40 min |
| Jul 13, 6:40 PM EDT | Special Weather Statement | BUF | Wyoming | 50 min |
| Jul 13, 7:29 PM EDT | Special Weather Statement | BUF | Erie | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.